Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Reno, NV

August 14, 2004Lassen County, California; Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Aug 14, 2004, 4:22 PM PDT for Lassen County, California; Washoe County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 4:22 PM PDT (23:22 UTC)
Expired
Aug 14, 2004, 5:00 PM PDT
In force
38 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Lassen County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 70 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 142322
SVRREV
CAC035-NVC031-142345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
421 PM PDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LASSEN COUNTY IN NORTHERN CALIFORNIA
  THIS INCLUDES THE CITY OF HERLONG
  WEST CENTRAL WASHOE COUNTY IN WESTERN NEVADA

* UNTIL 500 PM PDT

* AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HERLONG...AND
  MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN LASSEN COUNTY AT 440 PM PDT

LAT...LON 4012 12024 4002 12004 4022 11986 4035 12005

$$

RM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:30 PM PDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 14, 2:30 PM PDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PDT SAT AUG 14 2004

.SHORT TERM...
STRONG RIDGE STILL OVER THE WRN CONUS WITH A DEEP UPPER LOW OFF THE
BRITISH COLUMBIA COAST.  MODELS INITIALIZED WELL WITH THE PLACEMENT
OF THESE FEATURES.  A WEAK SHORTWAVE MOVED THROUGH NORTHERN NEVADA
THIS MORNING AND BROUGHT DRY AIR INTO THE REGION.  THIS SHOWED UP
WELL ON WATER VAPOR IMAGERY.  THIS DRY AIR AND SUBSIDENCE HELPED TO
LIMIT CONVECTION ACROSS THE REGION THIS MORNING.  THUNDERSTORMS NOW
STARTING TO DEVELOP OVER NORTHEAST CALIFORNIA.  CONVECTION SHOULD
WEAKEN THIS EVENING WITH LOSS OF HEATING...SIMILAR TO YESTERDAYS
SCENARIO.  MAIN CONCERN IS STILL ANY HEAVY RAINFALL THAT WOULD FALL
OVER THE WATERFALL FIRE BURN AREA NEAR CARSON CITY.  UPPER LEVEL
WESTERLY WINDS ARE STARTING TO KICK IN SIMILAR TO YESTERDAY SO THIS
SHOULD HELP KEEP CONVECTION EAST OF THE BURN AREA.

ANOTHER VORT MAX IS PROGGED TO MOVE THROUGH NEVADA ON SUNDAY.  WITH
MOISTURE IN PLACE SCATTERED TSRA AGAIN POSSIBLE SUNDAY AFTERNOON AND
EVENING.  THE UPPER LOW THAT MOVES THROUGH NEVADA ON SUNDAY WILL
SLOWLY MOVE THROUGH THE EASTERN GREAT BASIN MONDAY AND TUESDAY.  AS
THE RIDGE BUILDS OVER THE KREV CWFA EARLY IN THE WEEK TEMPERATURES
WILL REMAIN NEAR NORMAL FOR MID-AUGUST.  WILL CONTINUE WITH A SLIGHT
CHANCE OF TSRA MONDAY AND TUESDAY.  OHARA

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGE IS STILL FORECAST OVR GREAT BASIN DURING PD. NEW MODEL
RUN HAS LESS ENERGY THROUGH THE NORTH SO WILL LIKELY SEE MORE OF A
PERSISTANCE PATTERN. SOUTHWEST FLOW NOT STRONG ENOUGH TO REALLY PUSH
MOISTURE OUT SO WILL CONTINUE TO SEE ISOLATED AFTERNOON CONVECTION.
TEMPS ALSO WILL STAY ABOVE NORMALS.

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH FOR THE WATERFALL FIRE AREA AND CARSON
      CITY...NVZ002-NVZ003...FROM 12 PM TO 7 PM SATURDAY.
.CA...NONE.
&&
Hazardous weather outlook, Aug 14, 6:48 AM PDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
648 AM PDT SAT AUG 14 2004

CAZ070>073-NVZ001>005-141600-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
648 AM PDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in California, 2004Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.